Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Honolulu, HI

November 9, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 9, 2018, 6:22 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2018, 6:22 PM HST (04:22 UTC)
Expired
Nov 9, 2018, 8:52 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

332 
WGHW50 PHFO 100422
FFWHFO
HIC003-100715-
/O.NEW.PHFO.FF.W.0072.181110T0422Z-181110T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
622 PM HST FRI NOV 9 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 915 PM HST.

* At 616 PM HST, radar indicated heavy showers continuing to develop 
  along the windward side from Ahuimanu to Kahuku. Rainfall rates of 
  2 to 3 inches per hour are occurring. Elevated streams from recent 
  heavy rainfall in the area could rise rapidly and lead to overflow 
  onto Kamehameha Highway. 

* Locations in the warning include but are not limited to...
  Ahuimanu, Waikane, Hauula, Laie, Waiahole, Punaluu, Kahaluu and
  Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 915 PM HST if heavy rain
persists.

LAT...LON 2164 15792 2163 15793 2153 15784 2150 15785
      2146 15784 2144 15780 2139 15784 2164 15801
      2166 15792

$$

Gibbs
1 follow-up statement
440 
WGHW70 PHFO 100652
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
852 PM HST FRI NOV 9 2018

HIC003-100656-
/O.CAN.PHFO.FF.W.0072.000000T0000Z-181110T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
852 PM HST FRI NOV 9 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Oahu Warning Point reports debris on Kamehameha Highway near Kahana 
Valley from a rockslide has been cleared. Rainfall rates have 
lowered across the warning area from Ahuimanu to Kahuku. 

LAT...LON 2164 15792 2163 15793 2153 15784 2150 15785
      2146 15784 2144 15780 2139 15784 2164 15801
      2166 15792

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 4:24 PM HST, 1 hour 58 minutes earlier.

Area forecast discussion, Nov 9, 4:24 PM HST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
424 PM HST Fri Nov 9 2018

.SYNOPSIS...
A weak front just west of Kauai will move down the island chain
tonight through Sunday. Passing showers will accompany the frontal
passage with drier and cooler weather following in its wake. A
trade wind weather pattern can be expected during the first half
of next week as high pressure passes by north of the state. Winds
will become lighter later in the week with an uptick in shower
activity becoming a possibility.

&&

.DISCUSSION...
A northeast thru southwest oriented front is currently seen on
satellite imagery just west of Kauai. Moisture and instability out
ahead of the front is producing some light to moderate showers
over Kauai and Oahu with isolated light showers seen elsewhere.

The front is forecast to move over Kauai this evening, reach Oahu
tonight and early Saturday, Maui county on Saturday, and the Big
island late Saturday and Saturday night. Passing showers will
accompany the frontal passage especially over windward and mauka
areas. Winds are rather light east of the front with strengthening
north to northeast winds behind the front.

Cooler and drier air will fill in behind the front. However leftover
moisture along with orographic lifting will likely allow for some
light showers to fall over some windward and mauka areas. Most
leeward locations will remain rather dry into the first part of
next week. Breezy trade winds can be expected during the first
half of next week as high pressure passes by north of the area.

By Wednesday and Thursday, the high will be positioned far
northeast of the area. Trade winds will become a bit lighter as
the pressure gradient relaxes over the area. Models indicate there
may be an increase in moisture later in the week. This would
likely cause an uptick in shower activity.

&&

.AVIATION...
Scattered showers are increasing in coverage around Kauai and Oahu
this afternoon ahead of an approaching front, which may result in
brief MVFR conditions, AIRMET Sierra for mountain obscuration is
in effect for Kauai and its surrounding waters, though Oahu may
need to be added later this afternoon. Winds will continue to increase
out of the north-northeast around Kauai this afternoon as the
front passes.

Light east-northeast flow and will prevail across the state this
afternoon, with a few leeward areas experiencing sea breezes.
Winds will increase and shift out of a more northerly direction
this evening through Sunday as the front moves down the island
chain. Expect the front to reach Oahu later this evening. Brief
periods of MVFR conds in clouds and showers could accompany this
front and additional areas may need to be added to AIRMET Sierra
as it progresses.

&&

.MARINE...
A front, reaching Kauai, will continue to move southeast through
the weekend. Fresh to strong north to northeasterly winds will
fill behind the front, Kauai this afternoon, and Oahu later this
evening.

The Small Craft Advisory has been expanded to cover all coastal
waters through Sunday afternoon, due to the combination of
increasing winds and a 12 second northerly swell filling in from a
gale low north of the area. The north swell is filling in a
little above predicted, and has led to the issuance of a High Surf
Advisory along north and west facing shores of Niihau, Kauai, and
Oahu, and the north facing shores of Molokai and Maui. Surf is
expected to peak Saturday and hold into Sunday, before gradually
lowering. A small northwest swell is expected to fill in Monday
with a larger reinforcing north- northwest swell expected Tuesday
through midweek. This reinforcement will likely support advisory-
level surf again for exposed north and west facing shores by
Tuesday night.

A moderate long-period southwest swell should continue to fill in
tonight, peak Saturday at heights around the summer average, then
gradually decline into early next week.

Winds will shift to a more typical trade wind direction Sunday
night into early next week, potentially holding in the fresh to
strong category as a ridge of high pressure noses southeast over
the state.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

Small Craft Advisory until 6 PM HST Sunday for Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-Maalaea
Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward
Waters-Big Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters.

&&

DISCUSSION...Burke
AVIATION...TS
MARINE...Eaton

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:48 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao36 hr
Nov 9, 6:31 PM HSTAreal Flood AdvisoryHFOKauai48 min
Nov 9, 10:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 11:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 10, 12:17 AM HSTAreal Flood AdvisoryHFOKauai112 min
Nov 10, 6:36 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 10, 7:01 AM HSTAreal Flood AdvisoryHFOHonolulu97 min
Nov 10, 8:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 10, 11:07 AM HSTAreal Flood AdvisoryHFOKalawao8 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.